Rhode Island, 2021

Tornadoes and Damaging Winds in Rhode Island, November 13, 2021

November 13, 2021 · NWS BOX · 12 events in 4 counties and zones

A fast-moving cold front combined with a potent short-wave trough lifting northeastward across western and northern New England to produce severe thunderstorms across southern New England. Despite dewpoint temperatures only in the 30s and 40s, the cold pool aloft created instability and there was very strong low-level helicity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$126,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A fast-moving cold front combined with a potent short-wave trough lifting northeastward across western and northern New England to produce severe thunderstorms across southern New England. Despite dewpoint temperatures only in the 30s and 40s, the cold pool aloft created instability and there was very strong low-level helicity. The result was an unprecedented outbreak of tornadoes across Long Island, Connecticut, and Rhode Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 13, 2:57 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Nov 13, 2:57 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
257 PM EST Sat Nov 13 2021

.SYNOPSIS...
A fast moving cold front pushes through the region this evening.
A cluster of showers with perhaps a few strong to severe
thunderstorms capable of locally damaging wind gusts will cross
the region by 7 pm. The rain could end as snow showers across
the higher elevations. Sunday will feature dry and seasonable
weather. Low pressure moves up the coast Sunday night and
Monday, bringing showers and some snow in the higher terrain.
Another cold front swings through late Thursday with more
showers. Temperatures start the week seasonable cool, then warm
above normal for Wednesday and Thursday, then cool again behind
the cold front for Friday and Saturday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Highlights...

* Cluster of showers with isolated strong to severe storms,
  capable of locally damaging winds gusts between 3 and 7 pm

* Rain ends as a quick burst of snow mainly above 1500 ft, with
  dusting to half inch possible early this evening.

Details...

Scattered showers with embedded thunder could bring isolated
damaging wind gusts up to 60 mph along with small hail mainly
through 7PM. A brief tornado or two also cannot be ruled out. And
finally, the rain could end as a quick burst of snow mainly above
1500 ft, with a dusting to perhaps half an inch of accumulation
possible. Talk about a weather whiplash!

Any lingering showers or isolated thunderstorms will exit the
eastern MA coast by early evening. As colder air rushes in aloft and
lapse rates steepen, westerly wind gusts of up to 40 mph will
continue through the overnight hours, gradually diminishing after
midnight as a ridge of high pressure builds to our south. Overnight
lows should mainly be in the lower to middle 30s except a bit milder
in the Urban Heat Islands and immediate coast. The boundary layer
will be well mixed enough to prevent radiational cooling from being
maximized, even across the outlying areas.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Sunday...

The ridge of high pressure to our south slides offshore as more
shortwave energy drops southeast into the Great Lakes. While we
should see plenty of sunshine during the first part of the day,
expect more mid to high level cloudiness to overspread the region
from the west later in the day. It will remain dry, however, except
that it will feel considerably cooler than what we have been
experiencing of late. Highs mainly in the lower 50s across Southern
New England except mid to upper 40s across the higher elevations.
Interestingly enough, this is actually right about average for this
time of the year.

Sunday night...

A positively tilted H5 trough digs from the Great Lakes into the
Ohio River valley overnight Sunday and becomes neutrally tilted by
early Monday morning. A secondary low develops offshore just outside
the 70W/40N benchmark and eventually lifts into Gulf of Maine and
Nova Scotia.

Overall, a glancing blow anticipated with this next system. Good
agreement at this point in time between deterministic and
probabilistic guidance. We should see the secondary low develop far
enough offshore to keep the heaviest precipitation and strongest
winds off land.

With 925mb temperatures below 0C north and west of the I-95
corridor, have chance for snow showers, mixed with rain at times
outside of the higher elevation across interior MA and CT. Rain
showers elsewhere, perhaps a brief heavy downpour across
southeastern MA and RI. Overall, not expecting any hydrologic issues
and nothing beyond a few tenths of an inch of snow.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...

Big Picture...

Low pressure over Quebec will swing a trough over New England
Monday, then pulls it northeast through the Maritimes. A weak ridge
moves over New England Tuesday and Wednesday. The next shortwave
moves along the Canadian border, then lifts north through Eastern
Canada. As it does so, it swings another trough across New England
on Friday.

Upper heights start the week a little lower than normal, then build
to above normal heights as the upper ridge moves overhead. The late
week low and trough will push heights below normal again for Friday
and Saturday. Surface temperatures can trend similar to these height
changes, so expect a cool start to the week, then milder Wednesday
and Thursday, then finishing cooler again Friday and Saturday.

Mass fields are similar through much of next week. Forecast
confidence is moderate-high.

Details...

Monday...Quebec upper low supports a primary surface low in the St
Lawrence Valley. Secondary sfc low forms offshore of Nantucket. With
the positioning of the upper jet along our coast at that time, there
is some uncertainty as to how close the secondary will come. But by
Monday morning the system will be moving off to the northeast, which
suggests any showers will be moving offshore at that time.

The upper trough will carry a minus 30C cold pool as it crosses New
England. The airmass will be simultaneously destabilizing and drying
at this time. This would suggest clearing skies, but there may be
some cloud development in the hills during the afternoon. Mixing
will reach to 900-mb, with temperatures at that level supporting max
sfc temps in the upper 40s and lower 50s.

Tuesday-Wednesday... Upper ridge with surface high pressure will
bring subsidence and dry weather. Expect sunshine Tuesday, then a
mix of sun/clouds Wednesday. The pressure gradient may be enough to
support gusty west winds Tuesday, but this diminishes Tuesday night
and Wednesday. Mixing again reaches 900-mb Tuesday, but the layer is
more shallow Wednesday. Temperatures will again reach the upper 40s
and lower 50s Tuesday, but warming into the 50s Wednesday even in
the more shallow layer. Meanwhile, temperatures each morning will
reach the upper 20s and 30s.

Thursday...Low pressure in Canada will swing a cold front through
the Northeast on Thursday. Frontal timing suggest passage through
Srn New England Thursday afternoon and evening. Expect increasing
southwest winds with gusts 20-25 mph. Showers should develop along
and leading the front, then move offshore Thursday night. Expect a
seasonably mild day with temps reaching the mid 50s to mid 60s.

Friday-Saturday... High pressure builds east to finish the week.
Another upper trough and cold pool move overhead Friday, so expect
gusty west-northwest winds and cooler temperatures, but also enough
dry air for fair weather.  The pressure gradient diminishes next
Saturday as the high moves overhead. That should bring light wind
and plenty of subsidence, so continued fair weather. Temps aloft
support max sfc temps again in the mid 40s to mid 50s. Radiational
cooling Friday night and dew points in the 20s suggest min temps in
the 20s.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Rest of today...High confidence.

VFR conditions through early afternoon. The main concern will
be from 20z through 00z...when a cluster of brief heavy showers
that may be accompanied by a few rumbles of thunder, gusty-
strong winds and even small hail/graupel. Could even see a touch
of snow along the east slopes of the Berks and extreme northern
Worcester Hills before it ends. Not out of the question that as
the showers moves through there could be a brief (1-2 hr)
period of MVFR to IFR conditions. Winds will shift to the W and
gusts of 25 to 35 knots are expected with this activity. Cannot
rule out a few spots seeing gusts greater than 40 kts a times in
any heavier showers.

Tonight...High confidence.

Any remaining showers exit eastern MA coast by 01Z. Any MVFR
conditions quickly improve to VFR. W wind gusts of 25 to 35
knots early in the evening, which will gradually diminish as the
night wears along.

Sunday...High Confidence.

VFR conditions with winds shifting from the W to the SW at 5-10
knots.

Sunday night...Moderate Confidence.

MVFR with localized IFR conditions. Mixed rain/snow showers
across the interior terminals. SW winds at 5-10 knots.

KBOS Terminal...High Confidence in TAF. Cluster of fast moving
showers perhaps with rumble of thunder/gusty winds will cross
the region between 21Z and 01Z.

KBDL Terminal...High Confidence in TAF. Cluster of fast moving
showers perhaps with rumble of thunder/gusty winds will cross
the region between 19Z and 23Z.

Outlook /Monday through Thursday/...

Monday: Mainly VFR, with local MVFR possible. Breezy. Chance
SHRA.

Monday Night through Wednesday Night: VFR. Breezy.

Thursday: Mainly VFR, with areas MVFR possible. Breezy. Chance
SHRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

* Severe Thunderstorm Watch for waters south of Rhode Island.

Today and tonight...High Confidence. SE winds of 10 to 15 knots
through early afternoon will shift to the SW and then W during
the late afternoon and evening hours. As this happens...wind
gusts will also increase to between 30 and 40 knots behind a
strong cold front. A brief round of showers and thunderstorms
with brief gusts above 40 kt along with small hail may occur
between 3-7 PM. There is also the low threat of a waterspout.
Therefore, a Severe Thunderstorm Watch has been issued for
waters south of RI. Gale Warnings are also posted for all
waters. Seas should build to between 6 and 10 feet with the
highest seas across our southern outer- waters where the fetch
is the longest.

Sunday...High Confidence. A ridge of high pressure building to
our south will have dropped winds to small craft levels across
most of our waters by or shortly after daybreak. These winds
will continue to diminish and drop below small craft thresholds
by afternoon. However, 5 foot seas will linger a bit longer
across some of the outer-waters.

Outlook /Monday through Thursday/...

Monday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Local rough seas. Chance of rain showers.

Monday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas.

Tuesday: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas.

Tuesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of seas approaching 5 ft.

Wednesday: Winds less than 25 kt.

Wednesday Night: Low risk for Small Craft Advisory winds with
gusts up to 20 kt.

Thursday: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas. Slight chance of rain
showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning until 7 AM EST Sunday for ANZ232>235-237-255-256.
     Gale Warning from 7 PM this evening to 7 AM EST Sunday for
     ANZ230-236.
     Gale Warning from 7 PM this evening to 8 AM EST Sunday for
     ANZ231-250-251-254.

&&

SYNOPSIS...WTB/Chai
NEAR TERM...Chai
SHORT TERM...Chai
LONG TERM...WTB
AVIATION...WTB/Chai
MARINE...WTB/Chai
Hazardous weather outlook, Nov 13, 4:32 PM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
432 PM EST Sat Nov 13 2021

MAZ002>024-026-142145-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Northern Middlesex MA-
432 PM EST Sat Nov 13 2021

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts, northeastern Massachusetts, southeastern
Massachusetts and western Massachusetts.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-RIZ001>008-142145-
Hartford CT-Tolland CT-Windham CT-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
432 PM EST Sat Nov 13 2021

...SEVERE THUNDERSTORM WATCH 549 IN EFFECT UNTIL 7 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for northern Connecticut,
and Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ235-237-256-142145-
Rhode Island Sound-Block Island Sound-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
432 PM EST Sat Nov 13 2021

...GALE WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...
...SEVERE THUNDERSTORM WATCH 549 IN EFFECT UNTIL 7 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ232>234-255-142145-
Nantucket Sound-Vineyard Sound-Buzzards Bay-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
432 PM EST Sat Nov 13 2021

...GALE WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231-250-251-254-142145-
Cape Cod Bay-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
432 PM EST Sat Nov 13 2021

...GALE WARNING IN EFFECT UNTIL 8 AM EST SUNDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ236-142145-
Narragansett Bay-
432 PM EST Sat Nov 13 2021

...SEVERE THUNDERSTORM WATCH 549 IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...GALE WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...

This Hazardous Weather Outlook is for Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-142145-
Boston Harbor-
432 PM EST Sat Nov 13 2021

...GALE WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Nov 13, 3:46 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
346 PM EST Sat Nov 13 2021

CTZ002>004-MAZ009-011-132130-
Hartford CT-Tolland CT-Windham CT-Western Hampden MA-
Eastern Hampden MA-
346 PM EST Sat Nov 13 2021

...Strong thunderstorms will impact portions of west central Windham,
Tolland, Hartford and southern Hampden Counties through 430 PM EST...

At 346 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Granby to near Windsor to near Middlefield.
Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Springfield, Hartford, New Britain, West Hartford, Bristol,
Manchester, East Hartford, Enfield, Southington, Glastonbury,
Newington, Vernon, Windsor, Agawam, Wethersfield, Mansfield, South
Windsor, Farmington, Simsbury and Bloomfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

A Severe Thunderstorm Watch remains in effect until 700 PM EST for
northern Connecticut.

&&

LAT...LON 4209 7222 4169 7220 4171 7224 4161 7233
      4159 7239 4158 7246 4165 7253 4163 7271
      4158 7276 4155 7287 4156 7294 4163 7293
      4164 7299 4179 7302 4181 7295 4197 7289
      4197 7303 4204 7301 4204 7306 4208 7306
TIME...MOT...LOC 2046Z 250DEG 45KT 4197 7280 4184 7269 4149 7277

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Smith
Special weather statement, Nov 13, 4:41 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
441 PM EST Sat Nov 13 2021

CTZ003-004-MAZ011-012-RIZ001-132230-
Tolland CT-Windham CT-Southern Worcester MA-Eastern Hampden MA-
Northwest Providence RI-
441 PM EST Sat Nov 13 2021

...Strong thunderstorms will impact portions of Windham, northeastern
Tolland, south central Worcester and southeastern Hampden Counties
through 530 PM EST...

At 441 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Stafford to Chaplin to near Canterbury.
Movement was northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Minor damage to outdoor objects is possible.

Locations impacted include...
Mansfield, Windham, Plainfield, Killingly, Webster, Southbridge,
Stafford, Dudley, Putnam, Thompson, Sturbridge, Monson, Brooklyn,
Woodstock, Willington, Hampden, Canterbury, Ashford, Pomfret and
Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

A Severe Thunderstorm Watch remains in effect until 700 PM EST for
northern Connecticut...and Rhode Island.

&&

LAT...LON 4166 7212 4204 7238 4203 7180 4164 7179
      4165 7186 4163 7196
TIME...MOT...LOC 2141Z 235DEG 38KT 4197 7224 4180 7212 4166 7202

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Smith

The radar

The Boston radar (KBOX), 84 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 tornado. Local standard time, as filed.

Tornado, Washington

When
November 13, 4:55 PM EST to 5:00 PM EST
Where
Washington County, 1.64 mi E of White Rock to 1.04 mi N of Westerly
Rating
EF1
Path length
1.1 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
41.397, -71.819

Note... this is a continuation of a tornado that began in Stonington, CT (New London County). At approximately 4:54 PM EST on Saturday, November 13, a tornado touched down on Robinson Street in the Pawcatuck neighborhood of Stonington, CT. Several hardwood trees were uprooted or snapped about half way up the trunk. A gutter was ripped off of one home and shutters were ripped off of another home. Several trampolines were lifted, with one becoming stuck on a power line, approximately 20 feet in the air. In Stonington, where Robinson Street becomes Race Street, a metal shed was lifted and flipped before being crushed by a large maple branch, with an approximate diameter of 15 inches. Several street signs also were snapped at their bases. The tornado then continued on a northeast track into Westerly, RI, where it crossed Route 78 onto Center Street. Approximately 20 large, healthy hardwood trees were uprooted at that location. A wood outbuilding also was flipped onto its side. The tornado then crossed onto Millview Drive before lifting at approximately 5:00 PM EST. The basis for the EF1 rating was the metal shed that was flipped prior to being crushed, as well as the shearing of gutters and shutters off of homes. The maximum estimated wind associated with this tornado was 90 mph. The tornado was on the ground for approximately 0.25 miles in CT and 1.10 miles in RI.

Tornado, Providence

When
November 13, 4:59 PM EST to 5:02 PM EST
Where
Providence County, 2.23 mi WNW of Moosup Vly to 2.23 mi NW of Moosup Vly
Rating
EF0
Path length
1.39 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
41.742, -71.790

Note...this is a continuation of a tornado that began in Windham County, CT. Based on definitive radar confirmation of a tornado debris signature and video footage from our media partners, we confirmed that an EF-0 tornado touched down in Plainfield, CT at approximately 4:48 PM EST on Saturday, November 13. Maximum wind speed was estimated at 80 mph and the maximum path width was estimated at 100 yards. The tornado was in contact with the ground for 6.13 miles...approximately 4.7 miles in CT and 1.4 miles in RI. Several hardwood trees were uprooted on a hilltop on Sterling Hill Road near Goshen Road. The tornado then tracked northeastward into Rhode Island and ended at the Cucumber Hill Farm in Foster at approximately 5:02 PM EST. Sheared trees and downed hardwood trees were observed on the farm. A heavy, large red trailer also was moved approximately 50 feet.

Thunderstorm Wind, Kent

When
November 13, 5:05 PM EST
Where
Kent County, 0.95 mi SSW of Coventry Center
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
41.687, -71.637

In Coventry, a tree was down on Phillips Hill Road.

Thunderstorm Wind, Washington

When
November 13, 5:16 PM EST
Where
Washington County, 1.45 mi SSE of Arcadia
Measured
50 kt (58 mph) estimated gust
Property damage
$800
Reported by
Fire Department/Rescue
Coordinates
41.530, -71.691

In Richmond, a tree and wires were down on Tall Timbers Drive.

Tornado, Washington

When
November 13, 5:18 PM EST to 5:24 PM EST
Where
Washington County, 0.31 mi S of La Fayette to 1.32 mi NNW of North Kingstown
Rating
EF0
Path length
1.5 mi
Path width
150 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
41.566, -71.481

At approximately 518 PM EST, a tornado touched down just southwest of Dillon Avenue in North Kingstown. Several large, healthy hardwood trees were uprooted or snapped, while a few standing trees were sheared at their tops. The tornado then crossed over Route 102 onto Himes Street. In addition to numerous downed hardwood trees on Himes Street, approximately four to five power poles were snapped in half and a fallen tree caused window and roof damage to a home. The tornado then continued to track northeast toward Juniper Drive, where large branches (diameter approximately 15 inches) were downed across the neighborhood. Smaller downed branches were also visible along Route 1 as the tornado moved northeast. At approximately 524 PM EST, the tornado lifted over Hopedale Avenue in Wickford. The EF0 rating, with maximum estimated wind speeds of 80 mph, was based on several uprooted or snapped hardwood trees and minor shearing of tree tops on a few standing trees. No major structural damage was observed, aside from the building on Himes Street, which was caused by a downed tree.

Thunderstorm Wind, Providence

When
November 13, 5:20 PM EST
Where
Providence County, 2.12 mi E of Glocester to 1.57 mi S of Harmony
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.852, -71.639

In Scituate, a telephone pole was snapped in half and a tree and wires were down on Rocky Hill Road. Also, amateur radio operators reported a tree down on a car on Old Harmony Road.

Thunderstorm Wind, Kent

When
November 13, 5:20 PM EST
Where
Kent County, 0.42 mi W of East Greenwich to 2.22 mi SSW of East Greenwich
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.650, -71.478

In East Greenwich, a tree and wires were down on Nichols Lane at Allen Drive. Also, wires were down on Valley Road.

Thunderstorm Wind, Providence

When
November 13, 5:20 PM EST
Where
Providence County, 0.05 mi NE of South Providence
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Law Enforcement
Coordinates
41.821, -71.399

Providence Police Dept. reported a large tree branch down on Transit Street.

Thunderstorm Wind, Kent

When
November 13, 5:22 PM EST
Where
Kent County, 0.98 mi S of Hoxsie to 0.59 mi NNE of Natick
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.716, -71.403

In Warwick, a tree and wires were down on Amsterdam Avenue and also on Lambert Lind Highway.

Thunderstorm Wind, Providence

When
November 13, 5:25 PM EST
Where
Providence County, 0.77 mi NW of Rumford
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
41.837, -71.362

In East Providence, the Police Department reported a tree down on Roger Williams Avenue in the Rumford section of the city.

Thunderstorm Wind, Newport

When
November 13, 5:38 PM EST
Where
Newport County, 2.06 mi WSW of Tiverton Four Corner
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.559, -71.217

In Tiverton, a Weatherflow Mesonet station at Fogland Beach recorded a wind gust to 58 mph at 538 PM EST.

Thunderstorm Wind, Newport

When
November 13, 5:40 PM EST
Where
Newport County, 2.11 mi N of Little Compton to 0.92 mi WNW of Pottersville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.530, -71.174

In Little Compton, police reported a tree down on Peckham Road and another tree down on Amesbury Lane.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2021Every state in 2021This day in weather historyThe tornado archive for Rhode Island, 2021Warnings in Rhode Island, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989854, 989845, 990012, 990014, 989719, 990015, 990021, 990168, 990017, 990169, 990175, 990171.